Answered 4/6/2015 by Samuel Grossman, BS Pharm, Pharm.D, CDE
When a medication for diabetes is missed, whether it is an oral tablet or an injection including insulin, there will be some effect on blood sugar. Depending on the type of food that you eat that day (more carbohydrates versus less carbohydrates) and the exercise (walking on that day instead of driving) blood sugar will increase in either a small increment or a large increment. This effect can be noticed if you miss taking your diabetes medication on the first day. The effect on blood sugar becomes more significant the longer you stay off diabetes medications. Diabetes medications are intended to be taken daily at around the same time every day. To achieve maximal efficacy it is important not to forget to take these medications. If the medication regimen causes any weakness, drowsiness or other unwanted side effects, contact your provider. A change in medication dose or change of medication regimen can help reduce or stop these adverse effects.